Exit times of diffusions with incompressible drift

Gautam Iyer, Alexei Novikov, Lenya Ryzhik, Andrej Zlatoš

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

Let Ω ⊂ ℝn be a bounded domain, and for x ∈ Ω let τ(x) be the expected exit time from Ω of a diffusing particle starting at x and advected by an incompressible flow u. We are interested in the question which flows maximize ∥ τ ∥ L∞(Ω), that is, they are most efficient in the creation of hotspots inside Ω. Surprisingly, among all simply connected domains in two dimensions, the discs are the only ones for which the zero flow u ≡ 0 maximizes ∥ τ ∥L∞(Ω). We also show that in any dimension, among all domains with a fixed volume and all incompressible flows on them, ∥ τ ∥L∞(Ω) is maximized by the zero flow on the ball.

Original languageEnglish (US)
Pages (from-to)2484-2498
Number of pages15
JournalSIAM Journal on Mathematical Analysis
Volume42
Issue number6
DOIs
Publication statusPublished - Dec 1 2010

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Analysis
  • Computational Mathematics
  • Applied Mathematics

Cite this